Hypos come with the diabetes – By Holly Rose




Share

The first time I experienced a hypo was very strange, and I didn’t know what to do and I started to panic. It was about a week after coming out of hospital, and I remember my body feeling so weak and my eyes starting to go fuzzy. All I could do was sit on the floor in the middle of the street and try and calm myself down, with my Mum and Dad reassuring me that it would be fine after I had some sugar. People were walking past asking if I was okay, and my Mum just trying to explain that I was diabetic and this was something that I know now that I would have to get used to. When I first got diagnosed, I used to drink Lucozade when my blood went below 4 however, now I just carry round jelly babies or any kind of jellies, as I find that I can judge how much I am giving myself so much better.

I have had many hypos since then, actually quite a lot! But I think after the first few times, it starts to get controllable and easier to spot and deal with. My symptoms for hypos have changed throughout the years, ranging from: Dizziness, weakness, my hands shaking, feeling tired, going really pale, and my latest one is feeling like I am going to collapse.

I would say the one really bad experience I have had with my bloods going low, would be the time I changed my 2 injections a day routine, too carb counting. When I first was put onto the new routine, my levimere dose was around 36. For anyone that doesn’t know what levimere is, it is a background needle that I inject at around 10 o clock at night, and it is there to keep my bloods stable. I now know that this dose was way too much, and it caused me to go into a hypoglycaemic shock, which is basically my bloods went so low that it caused me to go kind of unconscious. The very first night I took this levimere, my bloods rapidly started to drop, and I would constantly have to eat to try and get my blood back up to around 7. The next morning, for some reason my sister always says she got this feeling like she had to come into my room, and it’s a good job she did! My blood had gone so low that when she walked in my eyes were open but I wasn’t awake. I can’t remember this, well I can but only because I thought I was awake and I remember shouting, saying to my Nan and asking those all why they were so panicked. But anyway apparently my body was shaking and you could tell straight away that something was up with my bloods. My Nan done my bloods, as I was staying in theirs at the time and the machine just came up with “LO”, which means that it had dropped below what it could read.

The ambulance men were there really quickly, and by this time I had started to come round and my Mum and Dad had run over from our house. Alder Hey were really good, and advised me to go back on my originally regime just for the time being. To be honest, this did frighten me, and for a few weeks I was scared to go asleep as I didn’t know whether it would happen again. However, I am not telling this to make anyone scared; I guess I am just saying that everyone goes through them and they can be dealt with. A year after this happened, I was back on the carb counting regime, and still happily giving myself levimere every night. I don’t worry about it anymore because I know that it can be dealt with like it did last time, and yes of course it’s still in the back of my mind, but you have to put it aside and tell yourself that it’s going to be fine and not to worry, as a lot of diabetics, I’m sure, have experienced the same thing. If there is anything else you would like to know about hypos or how to deal with them, then please just ask, and I will try and answer them as well as I can.

You might also like